Alert archive / Arizona / Red Flag Warnings in 2012

Red Flag Warning 1, NWS Flagstaff, AZ

March 5, 2012Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Mar 5, 2012, 2:42 PM MST for Gila County, Yavapai County, Arizona. It took effect at Mar 6, 2012, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2012, 2:42 PM MST (21:42 UTC)
In effect from
Mar 6, 2012, 12:00 PM MST
Expired
Mar 6, 2012, 6:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 61 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3551 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WWUS85 KFGZ 052142
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
242 PM MST MON MAR 5 2012

AZZ118-137-060545-
/O.UPG.KFGZ.FW.A.0001.120306T1900Z-120307T0100Z/
/O.NEW.KFGZ.FW.W.0001.120306T1900Z-120307T0100Z/
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
242 PM MST MON MAR 5 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST TUESDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY IN YAVAPAI AND NORTHERN
GILA COUNTIES FOR ELEVATIONS BELOW 5000 FEET...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 6 PM MST TUESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 118 AND 137 IN YAVAPAI AND
  NORTHERN GILA COUNTIES.

* 20 FOOT WIND...SOUTHWEST WINDS BECOMING 20 TO 25 MPH WITH GUSTS
  UP TO 40 TO 45 MPH IN THE AFTERNOON.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 8 TO 15 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
4 follow-up statements
123 
WWUS85 KFGZ 060422
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
922 PM MST MON MAR 5 2012

AZZ118-137-061415-
/O.CON.KFGZ.FW.W.0001.120306T1900Z-120307T0100Z/
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
922 PM MST MON MAR 5 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST
TUESDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN YAVAPAI AND
NORTHERN GILA COUNTIES FOR ELEVATIONS BELOW 5000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONES 118 AND 137 IN YAVAPAI AND 
  NORTHERN GILA COUNTIES. 

* 20 FOOT WIND...SOUTHWEST WINDS BECOMING 20 TO 25 MPH WITH 
  GUSTSUP TO 40 TO 45 MPH IN THE AFTERNOON. 

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 8 TO 15 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
636 
WWUS85 KFGZ 061128
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
428 AM MST TUE MAR 6 2012

AZZ118-137-070100-
/O.CON.KFGZ.FW.W.0001.120306T1900Z-120307T0100Z/
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
428 AM MST TUE MAR 6 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN
YAVAPAI AND NORTHERN GILA COUNTIES FOR ELEVATIONS BELOW
5000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONES 118 AND 137 IN YAVAPAI AND 
  NORTHERN GILA COUNTIES. 

* 20 FOOT WIND...SOUTHWEST WINDS BECOMING 20 TO 25 MPH WITH
  GUSTSUP TO 40 MPH IN THE AFTERNOON.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 8 TO 12 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
727 
WWUS85 KFGZ 061520 CCA
RFWFGZ

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
819 AM MST TUE MAR 6 2012

AZZ118-137-070100-
/O.COR.KFGZ.FW.W.0001.120306T1900Z-120307T0100Z/
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
819 AM MST TUE MAR 6 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN
YAVAPAI AND NORTHERN GILA COUNTIES FOR ELEVATIONS BELOW
5000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONES 118 AND 137 IN YAVAPAI AND 
  NORTHERN GILA COUNTIES. 

* 20 FOOT WIND...SOUTHWEST WINDS BECOMING 20 TO 25 MPH WITH
  GUSTS UP TO 40 MPH IN THE AFTERNOON.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 8 TO 12 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
849 
WWUS85 KFGZ 062145
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST TUE MAR 6 2012

AZZ118-137-070100-
/O.CON.KFGZ.FW.W.0001.000000T0000Z-120307T0100Z/
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
245 PM MST TUE MAR 6 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY IN YAVAPAI AND
NORTHERN GILA COUNTIES FOR ELEVATIONS BELOW 5000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONES 118 AND 137 IN YAVAPAI AND 
  NORTHERN GILA COUNTIES. 

* 20 FOOT WIND...SOUTHWEST 15 TO 25 MPH WITH GUSTS TO AROUND 40
  MPH.

* RELATIVE HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 8 TO 12 
  PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Mar 5, 2:25 PM MST, 17 minutes earlier.

Area forecast discussion, Mar 5, 2:25 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST MON MAR 5 2012

.SYNOPSIS...A STORM SYSTEM WILL BRING STRONG AND GUSTY SOUTHWEST
WINDS ON TUESDAY...WITH MUCH COLDER TEMPERATURES AND A CHANCE OF
RAIN AND SNOW SHOWERS FROM TUESDAY NIGHT INTO THURSDAY. THE STORM
SYSTEM WILL BE SLOW TO EXIT THE SOUTHWEST...WITH UNSETTLED AND COOL
WEATHER LINGERING THROUGH FRIDAY. FAIR WEATHER AND WARMER
TEMPERATURES ARE EXPECTED OVER THE WEEKEND.

&&

.DISCUSSION....A LOW PRESSURE SYSTEM FROM THE PACIFIC NORTHWEST WILL
APPROACH NORTHERN AZ ON TUESDAY...INITIALLY BRINGING STRONG AND
GUSTY SOUTHWEST WINDS. WIND SPEEDS WILL RANGE FROM AROUND 20 MPH IN
THE LOWER VALLEYS SOUTH OF THE MOGOLLON RIM TO 35 MPH IN THE LITTLE
COLORADO RIVER VALLEY BY TUESDAY AFTERNOON...WITH GUSTS RANGING FROM
40 TO 55 MPH. A POTENT COLD FRONT WILL PUSH ACROSS THE STATE TUESDAY
NIGHT INTO WEDNESDAY MORNING...BRINGING CHANCES FOR RAIN AND SNOW
SHOWERS WITH SNOW LEVELS DROPPING AS LOW AS AROUND 3000 FEET. HIGHS
WEDNESDAY WILL BE 25 TO 30 DEGREES COLDER THAN TODAYS TEMPERATURES.
PRECIPITATION AMOUNTS STILL LOOK TO BE LIGHT...WITH AN INCH OR TWO
OF SNOWFALL LIKELY FOR MANY AREAS ABOVE THE 6000 FOOT LEVEL BY
WEDNESDAY EVENING.

LATEST MODEL RUNS SHOW THE STORM SYSTEM CUTTING OFF OVER THE
SOUTHWEST...WITH A VERY SLOW MOVEMENT TO THE EAST THURSDAY AND
FRIDAY. AS A RESULT...HAVE TRIMMED TEMPERATURES A FEW DEGREES AND
INTRODUCED SLIGHT CHANCES OF PRECIPITATION THROUGH FRIDAY NIGHT FOR
THE AFTERNOON FORECAST PACKAGE. HIGH PRESSURE...MILD
TEMPERATURES...AND FAIR WEATHER ARE EXPECTED TO DEVELOP OVER THE
WEEKEND.

&&

.AVIATION...FOR THE 00Z PACKAGE....LOOK FOR SCT-BKN HIGH CLOUDS
THROUGH THE PERIOD WITH VFR CONDITIONS. STRONG AND GUSTY SW WINDS
WILL DEVELOP AFT 16Z TUESDAY BECOMING 20-30 KTS WITH GUSTS TO 40
KTS. LOCALLY HIGHER GUSTS POSSIBLE NORTHEAST OF HIGH TERRAIN
FEATURES. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON UNTIL 6 PM TUESDAY FOR AZZ118-137 BELOW
5000 FEET.

WIND ADVISORY FROM 11 AM UNTIL 9 PM MST TUESDAY FOR
AZZ004>017-039-040.

WIND ADVISORY FROM 2 PM UNTIL 9 PM MST TUESDAY FOR AZZ018-037-038.

&&

PUBLIC.........DJO
AVIATION.......MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 5, 5:00 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST MON MAR 5 2012

AZZ004>018-037>040-060600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
500 AM MST MON MAR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRAMATIC CHANGE IN THE WEATHER IS IN STORE FOR THE MIDDLE OF THE
WEEK. A STORM SYSTEM WILL DIVE SOUTHEAST FROM THE PACIFIC NORTHWEST
PRODUCING STRONG AND GUSTY SOUTHWEST WINDS BY TUESDAY AFTERNOON
AND EVENING...WHEN WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE.
BLOWING DUST MAY ALSO DEVELOP OVER EAST-CENTRAL AND NORTHEAST
ARIZONA. IN ADDITION...LOW RELATIVE HUMIDITIES EXPECTED IN
COMBINATION WITH GUSTY WINDS HAVE PROMPTED THE ISSUANCE FOR A FIRE
WEATHER WATCH ACROSS THE LOWER ELEVATIONS OF YAVAPAI AND NORTHERN
GILA COUNTIES FOR TUESDAY AFTERNOON.

FOR TUESDAY NIGHT INTO THURSDAY...THE CHANCE FOR RAIN AND SNOW
SHOWERS WILL INCREASE AS THE STORM IS FORECAST TO SHIFT EASTWARD
ACROSS THE STATE. DAYTIME HIGHS FOR WEDNESDAY MAY BE AROUND 25
DEGREES COOLER THAN THOSE EXPECTED FOR TODAY AND TUESDAY AT
SEVERAL LOCATIONS. FAIR AND WARMER WEATHER IS ANTICIPATED TO
RETURN FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:38 AM MSTFire Weather WatchFGZGila, Yavapai11 hr
Mar 5, 2:43 PM MSTWind AdvisoryFGZApache, Coconino, Gila, Navajo, Yavapai50 hr

Nearby

Red Flag Warnings in Arizona, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.